Pennsylvania, 2006

Hail and Damaging Wind in Pennsylvania, May 30, 2006

May 30, 2006 · NWS BGM · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 2:15 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 30, 2:15 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT TUE MAY 30 2006

.SHORT TERM /TONIGHT - WEDNESDAY/...
UPR WAVE MOVING ACROSS ERN NY...AND WILL CONTINUE SEWD THIS
AFTERNOON AND EVENING. VERY UNSTABLE AIRMASS IN PLACE WITH CAP
BECOMING A NON-FACTOR AS WAVE APCHS. EXPECT ISOLD TSRA TO INCREASE
IN COVERAGE INTO THE EARLY EVENING ACROSS WRN MHWK VALLEY/CATSKILLS
AND DOWN INTO THE NRN POCONOS. CAPPING SHOULD HOLD DVLPMT TO ISOLD
WEST OF I-81...BUT IF ANYTHING DOES POP OUT THERE IT WILL STILL
SHOOT UP IN THIS VRY FVRBL ENVIRONMENT. MAIN THREATS ARE TORRENTIAL
RAINFALL...AND HAIL WITH THE OUTSIDE SHOT FOR WET MICROBURSTS. SVR
TSRA WATCH AND FLASH FLOOD WATCH IN PLACE OVER EAST SXNS FOR THESE
REASONS. WILL CONTINUE SCT TSRA INTO THE EVENING WITH THIS
FCST...USING ENHANCED WORDING FOR RAIN/HAIL/WIND.

EXPECT PASSAGE OF WAVE AND DIURNAL STABILIZATION WILL ALLOW PRECIP
TO DWINDLE OVERNIGHT. AREA REMAINS IN WARM SECTOR WEDNESDAY WITH
BACKDOOR FRONT LIFTING OUT TO THE EAST...MEANWHILE...MODELS HINTING
AT PRE FRONTAL TROF DVLPG AND MORE SCT SHRA/TSRA FORMING IN THE
AFTERNOON. MAIN COLD FRONT MOVG THRU THE WRN GTLKS...BUT STILL
REMAINS WELL TO OUR WEST. ATMOS AGAIN BCMS MODERATELY UNSTABLE SO
WILL INCLUDE CHC POPS EVERYWHERE...BUT THIS TIME...BEST AREA LOOKS
TO BE ACROSS THE WESTERN AREAS. UPPER PATTERN EVOLVES FROM RIDGE TO
TROF THURSDAY WITH FRONTAL PASSAGE STILL SHOWING UP CONSISTENTLY IN
THE MODEL SOLUTIONS. THIS WILL BE THE COOLER DAY WITH CLOUDS...
SHOWERS AND SOME THUNDERSTORMS LIKELY. FCST LOOKED GOOD SO JUST
MASSAGED A BIT FROM WEDS NITE THRU THURSDAY. -JAB
&&

.LONG TERM (THURSDAY NIGHT - TUESDAY)...
FOR THURSDAY NIGHT INTO FRIDAY A SLOW MOVING COLD FRONT AHEAD OF THE
UL TROF. THE FRONT FROM NE TO SW WILL HAVE ALONG THE COAST UNTIL THE
MAIN SHORT WAVE KICKS IT OUT FRIDAY NIGHT. THU NGT THE ENTIRE CWA
WILL HAVE SHOWERS AND THUNDERSTORMS. ON FRIDAY WILL GO WITH HIGH CHC
OF SHOWERS SINCE DAY 3 BUT LOOKS BEST IN THE SE.

FOLLOWED HPC GUIDANCE FOR DAYS 4 TO 7. MODELS SIMILAR IN CUTTING OFF
TROF AND CLOSIING IT OFF OVER NEW ENGLAND. UKMET AN OUTLIER CLOSING
IT OFF IN ERN NY. WILL GO WITH HPC AND CLIMATOLOGY WHICH MEANS IT
WILL CLOSE OFF FURTHER IN NEW ENGLAND. SATURDAY LEFT A LOW CHC OF
SHOWERS IN FOR THE POTENTIAL UNDER THE BACK SIDE OF THE CUTOFF LOW
AND COLD AIR ALOFT. TREND HAS ALSO BEEN TO SLOW THIS EVOLUTION
DOWN. FOR SUNDAY TO TUESDAY MUCH COOLER CANADIAN AIR WILL BUILD IN
WITH SFC HIGH PRESSURE.
&&

.AVIATION (30/18Z TO 31/18Z)...
VFR FOR THE MOST PART. A CHC OF A TSRA LATE THIS AFTN WITH MVFR
VSBYS AT BGM ELM AND AVP. AFTER MIDNIGHT ALL BUT ELM WILL HAVE MVFR
VSBYS IN FOG. ELM WILL HAVE DENSE FOG AND LIFR CIGS AND VSBYS. 13 TO
14Z FOG WILL BURN OFF WITH RETURN TO VFR.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH UNTIL 8 PM FOR ONEIDA-MADISON-CHENANGO-OTSEGO
DELAWARE-SULLIVAN.
.PA...NONE.

&&
Hazardous weather outlook, May 30, 11:16 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT TUE MAY 30 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1216 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES ARE FORECAST TO CLIMB TO THE MID AND UPPER 90S FOR A
FEW HOURS DURING THE MID TO LATE AFTERNOON...ESPECIALLY IN THE
URBAN CORRIDORS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS EAST
OF I-81 IN UPSTATE NEW YORK...SOUTH TOWARD THE POCONOS. THERE IS
THE CHANCE THAT A FEW STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JAB

In the hours before

Special weather statement, May 30, 12:55 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT TUE MAY 30 2006

NYZ009-301900-
ONEIDA NY-
155 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FORESTPORT..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODGATE AT 200 PM EDT...
  FORESTPORT AT 210 PM EDT...
  ALDER CREEK AT 220 PM EDT...
  REMSEN AT 250 PM EDT...
  HINCKLEY AND PROSPECT AT 300 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
AMOUNTS OF UP TO ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 3 PM
ACROSS EXTREME NORTHEASTERN ONEIDA COUNTY.

PB
Special weather statement, May 30, 1:44 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT TUE MAY 30 2006

NYZ045-301945-
CHENANGO NY-
244 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR COLUMBUS..AND MOVING SOUTH
  AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COLUMBUS AT 250 PM EDT...
  NEW BERLIN AT 310 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Special weather statement, May 30, 3:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT TUE MAY 30 2006

NYZ036-037-046-302115-
MADISON NY-ONEIDA NY-OTSEGO NY-
413 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR BRIDGEWATER..AND MOVING
  EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
EXTREME SOUTHEASTERN ONEIDA COUNTY AT 420 PM EDT
RURAL NORTHERN OTSEGO COUNTY AT 430 PM EDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PB
Local storm report, May 30, 3:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             COLUMBUS                42.68N 75.37W
05/30/2006  E0.75 INCH       CHENANGO           NY   OTHER FEDERAL

&&

MSE
Special weather statement, May 30, 3:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT TUE MAY 30 2006

PAZ047-302130-
LUZERNE PA-
424 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM DEVELOPING OVER THE AREA...

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR STODDARTSVILLE..AND MOVING
  SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STODDARTSVILLE AT 435 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MSE
Local storm report, May 30, 3:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 N BOONVILLE           43.51N 75.33W
05/30/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0310 PM     HAIL             COLUMBUS                42.68N 75.37W
05/30/2006  E0.75 INCH       CHENANGO           NY   OTHER FEDERAL

&&

JAB

The radar

The Binghamton radar (KBGM), 127 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Luzerne

When
May 30, 3:45 PM EST
Where
Luzerne County, White Haven
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.067, -75.800

Hail, Lackawanna

When
May 30, 5:40 PM EST
Where
Lackawanna County, Moosic
Measured
1.5 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.350, -75.750

Thunderstorm Wind, Wayne

When
May 30, 6:35 PM EST
Where
Wayne County, Equinunk
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.850, -75.217

Trees and wires down across eastern Wayne County.

Hail, Bradford

When
May 30, 6:55 PM EST
Where
Bradford County, Canton
Measured
1 in hail
Property damage
$2,000
Reported by
COOP STATION
Coordinates
41.650, -76.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505144, 5505208, 5505209, 5505210.